Arkansas, 2013

Flash Flood and Damaging Winds in Arkansas, July 18, 2013

July 18, 2013 · NWS LZK · 4 events in 2 counties and zones

An area of low pressure aloft, moving from east to west across Arkansas, triggered isolated severe weather and flooding on the afternoon and evening of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft, moving from east to west across Arkansas, triggered isolated severe weather and flooding on the afternoon and evening of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 18, 1:50 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 18, 1:50 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT THU JUL 18 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SCTD CONVECTION CONTD TO DVLP PRIMARILY ACRS THE ERN HALF OF THE FA
THIS AFTN...ASSOCD WITH AN UPR LVL IMPULSE APCH AR FM THE EAST. WL
MAKE A LAST MINUTE CALL ON POPS EARLY THIS EVENING...BASED ON RADAR
TRENDS. DO EXPECT THE BULK OF THE ACTIVITY TO DCRS IN COVERAGE THIS
EVENING WITH THE LOSS OF AFTN HEATING.

UPR LVL PATTERN IS PROGGED TO RMN FAIRLY FLAT ACRS MUCH OF THE
NATION INTO THE WEEKEND...THANKS TO HIGH PRES ALOFT. HOWEVER...THE
LATEST MODEL SOLUTIONS ARE NOW INDCG A WEAK SHEAR ZONE SETTING UP
ACRS THE MID SOUTH IN THE COMING DAYS. THESE TYPES OF FEATURES TEND
TO ENHANCE DIURNAL CONVECTION OVR ANY GIVEN AREA AND HAVE TRENDED
POPS THE NEXT FEW DAYS IN THAT DIRECTION. WHILE A FEW STRONG/SVR
STORMS WL BE POSSIBLE...LIGHT WINDS ALOFT WL RESULT IN LOCALLY HVY
RAINFALL IN SOME AREAS.

HIGH TEMPS THE NEXT FEW DAYS WL CONT TO TOP OUT IN THE 90S AT MOST
LOCATIONS. CONTD TO USE A BLEND OF MOS TEMPS FOR NOW DUE TO THE
COOLING EFFECTS OF AFTN CONVECTION AND OUTFLOW BNDRY/S. PERSISTENCE
STILL THE WAY TO GO WITH MIN TEMPS THRU THE PD.

HEADING INTO THE WEEKEND...UPR FLOW WL BCM MORE NWLY AS THE UPR RDG
BLDS INTO THE WRN STATES AND A TROF WORKS ACRS THE GREAT LAKES AND
NERN PART OF THE NATION. THIS WL BRING A CDFNT CLOSER TO AR HEADING
INTO SUN...WITH CONTG CHCS OF SHRA/TSRA...ESP ACRS NERN AR. IT STILL
APPEARS THAT THE BNDRY WE STALL OUT N OF THE FA HEADING INTO EARLY
NEXT WEEK.
&&

.LONG TERM...MONDAY THROUGH THURSDAY

WEAK NW FLOW ALOFT WILL BE IN PLACE OVER AR AT THE START OF THE LONG
TERM PERIOD...WITH MAINLY JUST DIURNALLY DRIVEN CONVECTION POSSIBLE
DURING THE FIRST PART OF NEXT WEEK. TEMPS WILL LIKELY BE NEAR OR
JUST ABOVE NORMAL EARLY IN THE PERIOD. BY THE MIDDLE OF NEXT WEEK...
UPPER RIDGE WILL EXPAND ACROSS THE SRN PLAINS...WITH INCREASING
INFLUENCE ACROSS AR BY LATE IN THE FORECAST. WHAT LITTLE CHANCES FOR
RAIN EXISTED EARLY IN THE PERIOD WILL LESSEN BY THE END OF THE
FORECAST AS THIS RIDGE EXPANDS. TEMPS WILL ALSO INCREASE...WITH MID
90S TO AROUND 100 POSSIBLE BY NEXT THU.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...62
Hazardous weather outlook, Jul 18, 11:54 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1254 PM CDT THU JUL 18 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1254 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A COUPLE STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP.

AFTERNOON HIGH TEMPERATURES WILL BE IN THE 90S...WITH HEAT INDEX
VALUES AROUND TO JUST OVER 100 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TEMPERATURES COMBINED WITH A HUMID AIR MASS WILL PRODUCE HEAT
INDICES AROUND TO JUST OVER 100 DEGREES EACH AFTERNOON THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jul 18, 12:41 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
141 PM CDT THU JUL 18 2013

ARZ007-181925-
SHARP AR-
141 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHARP COUNTY UNTIL 230 PM
CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF RAVENDEN...OR 12 MILES
SOUTHEAST OF ASH FLAT...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SITKA...              POUGHKEEPSIE...       NELSONVILLE...
  MAXVILLE...           GRANGE...             EVENING SHADE...
  CENTER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3620 9134 3603 9134 3602 9135 3595 9146
      3600 9163 3614 9168 3626 9141
TIME...MOT...LOC 1841Z 049DEG 8KT 3614 9142

44
Special weather statement, Jul 18, 12:43 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
143 PM CDT THU JUL 18 2013

ARZ057-181915-
ARKANSAS AR-
143 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARKANSAS COUNTY UNTIL 215
PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF ST. CHARLES...OR 16 MILES WEST
OF ELAINE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ST. CHARLES...        ETHEL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3428 9107 3422 9106 3420 9106 3419 9109
      3416 9108 3412 9111 3433 9134 3440 9116
      3436 9110 3435 9111 3433 9104
TIME...MOT...LOC 1843Z 055DEG 9KT 3433 9114

62
Special weather statement, Jul 18, 12:54 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
154 PM CDT THU JUL 18 2013

ARZ046-047-057-181925-
ARKANSAS AR-MONROE AR-PRAIRIE AR-
154 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE...WESTERN
MONROE AND NORTHERN ARKANSAS COUNTIES UNTIL 230 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ULM...OR 9 MILES NORTHEAST OF STUTTGART...
MOVING WEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STUTTGART...          CLARENDON...          ULM...
  STUTTGART MUNI ARPT...                      ROE...
  SLOVAK...             FAIRMOUNT...          DUNCAN...
  CASSCOE...            ABERDEEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3454 9122 3443 9157 3462 9165 3464 9164
      3464 9166 3472 9128
TIME...MOT...LOC 1854Z 071DEG 4KT 3459 9145

62
Special weather statement, Jul 18, 1:18 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CDT THU JUL 18 2013

ARZ024-182005-
CLEBURNE AR-
218 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLEBURNE COUNTY UNTIL 300 PM
CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CONCORD...OR 11 MILES
NORTHEAST OF HEBER SPRINGS...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HEBER SPRINGS...      CONCORD...            WILBURN...
  IDA...                DRASCO...             DAM SITE MARINA...
  BROWNSVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3541 9203 3563 9214 3571 9192 3564 9181
      3551 9180
TIME...MOT...LOC 1918Z 062DEG 7KT 3560 9190

44
Special weather statement, Jul 18, 1:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT THU JUL 18 2013

ARZ033-034-045>047-056-057-182015-
ARKANSAS AR-JEFFERSON AR-LONOKE AR-MONROE AR-PRAIRIE AR-WHITE
AR-WOODRUFF AR-
246 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODRUFF...EXTREME
SOUTHERN WHITE...PRAIRIE...WESTERN MONROE...EASTERN LONOKE...EXTREME
NORTHEASTERN JEFFERSON AND NORTHERN ARKANSAS COUNTIES UNTIL 315 PM
CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
DES ARC TO 3 MILES SOUTH OF DE VALLS BLUFF TO 6 MILES NORTHEAST OF DE
WITT...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  STUTTGART...          HAZEN...              DES ARC...
  DE VALLS BLUFF...     ULM...                THURMAN...
  STUTTGART MUNI ARPT...                      ROE...
  PRAIRIE CENTER...     PEPPERS LANDING...    PARKERS CORNER...
  MCCREANOR...          HALLSVILLE...         CARLISLE...
  BRUMMITT...           BARRETTSVILLE...      ALMYRA...
  TOLLVILLE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 178 AND 205.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3508 9135 3474 9138 3433 9117 3428 9161
      3470 9185 3507 9181
TIME...MOT...LOC 1946Z 086DEG 23KT 3503 9146 3473 9149
          3438 9131

224
Special weather statement, Jul 18, 2:11 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT THU JUL 18 2013

ARZ069-182040-
DREW AR-
311 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DREW COUNTY UNTIL 345 PM
CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF MONTICELLO...MOVING WEST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...         LAKE MONTICELLO...    SELMA...
  PLEASANT GROVE...     ENON...               COLLINS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3345 9176 3371 9186 3377 9161 3354 9146
TIME...MOT...LOC 2012Z 071DEG 12KT 3364 9170

58

The radar

The Little Rock radar (KLZK), 142 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Drew

When
July 18, 2:12 PM CST to 2:20 PM CST
Where
Drew County, Monticello Muni Arpt
Reported by
ASOS
Coordinates
33.630, -91.750

Rainfall at the Monticello airport measured 0.49 inch in only 8 minutes.

Thunderstorm Wind, Drew

When
July 18, 2:30 PM CST
Where
Drew County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.630, -91.800

Trees were blown down at several locations in Monticello. One tree blocked Arkansas 35 on the east side of town.

Flash Flood, Drew

When
July 18, 2:45 PM CST to 3:30 PM CST
Where
Drew County, 0.03 mi ESE of Rose Hill to 1.64 mi NW of College Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.670, -91.820

Streets flooded in several parts of Monticello.

Thunderstorm Wind, Hot Spring

When
July 18, 4:30 PM CST
Where
Hot Spring County, Malvern
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.370, -92.800

Trees and power lines were blown down, and the sign at an auto parts store was destroyed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454140, 454144, 454134, 454137.